MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS ITEC PRELOADED 1-PIECE IOL; MONOFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS ITEC PRELOADED 1-PIECE IOL; MONOFOCAL IOLS
Model Number PCB00
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/17/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implant and explant dates: if implanted or explanted, give date: not applicable as the lens was not implanted and therefore not explanted.(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was reported that an intraocular lens (iol) slid past the plunger of the injector.Patient contact was reported.Reportedly the lens was not fully inserted and the incision had to be enlarged to remove the lens from the eye.No suture was used and no patient injury was reported.Another lens, same model, was implanted instead.No further information was provided.
 
Additional Manufacturer Narrative
Device available for evaluation? yes.Returned to manufacturer on: 04/13/2017.Device returned to manufacturer? yes.Device evaluation: the preloaded delivery system was returned at the manufacturing site for evaluation.The plunger was observed not locked as required.No assembly or molding issues were observed.Trace amount of viscoelastic inside the cartridge was observed.Visual inspection at 10x microscope magnification showed that the intraocular lens (iol) was stuck at the canopy of the cartridge and overridden by the push rod.The lens was removed from the cartridge and it was observed folded.When it was opened the lens was observed cut in two pieces.The customer reported complaint for lens overridden by the push rod was verified; however, it could not be associated to a manufacturing failure as the preparation of the device was not followed as required.Manufacturing records review: the manufacturing records for the intraocular lens were reviewed.The product was manufactured and released according to specification.Labeling review: the directions for use (dfu) adequately provides instructions and precautions along with warnings for the proper use and handling of the device.The dfu states to fully advance the lens by pushing the plunger forward in one smooth, continuous motion until the black band on the plunger is no longer visible and a hard stop is perceived.Ensure that the plunger is locked by gently pulling back on the plunger.If the plunger does not pull back, then it is properly locked and the lens is now ready to be delivered.As a result of the investigation there is no indication of a product quality deficiency.All pertinent information available to abbott medical optics has been submitted.

Brand Name
TECNIS ITEC PRELOADED 1-PIECE IOL
Common Device Name
MONOFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6444276
Report Number2648035-2017-00589
Device Sequence Number759788
Product Code HQL
UDI-Device Identifier05050474558038
UDI-Public(01)05050474558038(17)181118
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/18/2018
Device Model NumberPCB00
Device Catalogue NumberPCB0000085
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/01/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/29/2017
Supplement Report FDA Received Date05/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR